I was recently diagnosed with Hypothyroidism, my TSH level was 39.567 and my doctor told me a normal level is from .45 to 5. So they put me on Synthroid. I have to have my blood work rechecked on May 4th to adjust my medicine. I also had 2 nodules on my thyroid, and they called and told me that I had Hashimoto's Autoimmune.
My question is....would any of this cause a weight gain of 35lbs in 2 months, and swelling? I look as though I am about 7 months pregnant because my stomach is so distended. Some days I can fit in a size 2 pants and some days I am unbuttoning size 8's cause there to tight. I also experience swelling in my hands and feet, and sometimes I can feel it in my legs. The back of my neck is uncomfortable, but I chalk that up to the thyroid.
Yes, these are symptoms of hypothyrodism. Keep your appointments, once you get your levels correct with the correct dosage of medication, you should go back to normal. Have they ruled out anything else concerning the distended stomach?
Yes most certainly. Weight gain is a huge symptom of hypo. I gained 25-35 pounds in 2 months. my tummy area seems to have gained all the weight. I went from a relatively flat tummy to loking pregnant as well.
The only doctor who did anything for the distended stomach was my OBGYN. She did an ultrasound of my cervix and uterus which came back normal.
I also might add that all this started at the beginning of the year for me. Jan. 2nd my lung collapsed 100%. Since then my health has dramatically declined.
My neurologist suggests MS. I had an MRI done of my brain and spine, the spine was normal, the brain had *8 white spots* and 2 cysts. I also have carpall tunnel in both hands.
I currently take Cozaar for High Blood Pressure, Zoloft for Depression, Lithium for a mood disorder, Synthroid, and usually have to take a sleeping pill to sleep.
Since being on the Synthroid my energy level has increased a little bit. Definetly not up to where I was but I have SOME energy.
hello and welcome to the hypothyroid club. i've been on 112 synthroid since august.
i gained 10 pounds overnight when i became hypothyroid. i was 130 and went up to 140 very very quickly. so, yes, gaining 35 pounds that quickly is from your thyroid. it's hard to lose that weight, too. you have to be normalized on your meds for several months before you start to notice a decrease in weight. then you have to work a little harder to lose it and maintain it.
my stomach also gets distended. my legs, hands, and entire body get a little swollen. i yoyo depending on my menstrual cycle as well. days 1-14 i'm more hypothyroid (distended stomach, clothes don't fit, put on about 4-5 pounds, feel sluggish, slowed heart rate). after ovulation days 15-28 i feel hyperthyroid (i get skinny again, clothes are loose, lose a couple pounds, heart rate rises, energetic).
take your medicine properly and faithfully, and try to be patient. it will take several months to get leveled out. try to exercise. that may help kick start your metabolism a little bit.
I have Hashimoto's as well and have had all the symptoms you describe, plus many more. I am still fighting to actually get on medication that gets me normal for any length of time long enough to even start feeling like I might be losing a pound or two. So far I have maintained at nearly 200 lbs (I used to be 145 and had no trouble staying at 145 eating whatever I want and rarely exercising, now I try to eat less than 1000 calories a day and walk up 5 flights of stairs each weekday), but it is a serious struggle for me. I am swollen today, but my abdomen is not too bad. I was at least able to button my jeans, but normally I have an extra 3 inches of room in my jeans, today, not so much. It comes and goes.
Hang in there, you are not alone.
I should mention that there are certain foods that we are supposed to try to avoid with Hashimoto's. I have noticed that if I eat Cabbage, I definitely swell within a few hours. If you search the internet for foods not to eat with Hashimoto's you should be able to find the list at several sites. Some of the foods include broccoli, cauliflower, spinach, kale/kelp, soy beans, Brussel Sprouts, and more. Most of these are my favorites, so it really ***** trying to avoid eating them. :-)
My hands and face are swollen today, but like you I am able to button my jeans as well. :)
I am normally a tiny little thing. Don't think ever in my life I have been over 120lbs. At the beginning of the year when I landed in the hospital for my lung I was only 105lbs. So now seeing 135 on the scale scares the hell out of me. But knowing why and joining this site has definetly made me feel better. I still feel like rushing to the hospital because I'm not use to feeling ill all the time. But I can usually talk myself out of it, hehehehe.
I think so that I don't aggravate myself every morning trying to find something to wear that I may just buy sundresses and *stretchy* clothes, then on my *bad* days it won't be as bad.
My doctor did not explain to me that I would have this many problems. He did tell me that it would be an up and down battle though. Not use to fighting for my health to be ok.
I was diagnosed with Hashimoto. I have been on Levothyroxin 150mcg, on this dose for 7 years. November hair started falling out. Asked endo to increase dose, even brought all the hair collected in a week, he said it was anxiety wanted me to start anti-depressant. I found a new endo. Had blood work done THS 2.530 Total T3 1.30 free T4 1.31 anti-TPO 1300 Anti-Thyrogl AB 500. Diagnosed with Hashimoto Dr started me on Liothyronine 5mcg to take with the Levothyroxin . Within the last 30 days I have put on 10lbs. Stomach is very distended. Lots of gas hands very swollen so is face. I asked my Dr if these side effects could be because we added the new med, he said the swollen stomach is because I am overweight( I don't like my new endo anymore) I wanted to cry, I am so careful with diet, I could except if I over ate, I don't. My new Dr said Hashimoto does not cause swelling of the stomach and the medication can't cause this either) (this forum says differently). Just had more blood work and next, A CT scan of my abdomen. I also have type 2 diebetes on victoza, this medicine takes my appetite away. If anyone can relate to this or have any answers please respond.
I'm new to this as, after trying to convince my doctors that I am hypo for the last three years (my TSH was "normal" by the old standards but is now above 5 so yippee) I am just now going to start treatment. And, based upon the extensive research I've conducted, along with a healthy distrust of the conventional medical wisdom, I am insisting upon a prescription for natural, porcine, thyroid hormone. My understanding is that there is a fairly high percentage of sufferers who do not respond to the synthetic hormones as they only address T4 but the natural hormone, used for decades before Levothyroxin, has a much greater success rate. I am also diabetic and have hypertension and high cholesterol and recently gained unexplainable weight and I know that hypothyroidism is the culprit.
I would ask your doctor about Armour dessicated thyroid, it supposedly covers all the bases.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.